Alert archive / Wyoming / Snow Squall Warnings in 2020
Snow Squall Warning 8, NWS Cheyenne, WY
NWS Cheyenne, WY issued this snow squall warning at Jan 30, 2020, 5:32 PM MST for Laramie County, Wyoming. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 30, 2020, 5:32 PM MST (00:32 UTC)
- Expired
- Jan 30, 2020, 6:15 PM MST
- In force
- 43 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 24 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
898
WWUS55 KCYS 310032
SQWCYS
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Cheyenne WY
532 PM MST Thu Jan 30 2020
WYC021-310115-
/O.NEW.KCYS.SQ.W.0008.200131T0032Z-200131T0115Z/
Laramie WY-
532 PM MST Thu Jan 30 2020
The National Weather Service in Cheyenne has issued a
* Snow Squall Warning for...
Laramie County in southeastern Wyoming...
* Until 615 PM MST.
* At 532 PM MST, a dangerous snow squall was located along a line
extending from near Iron Mountain to 6 miles southwest of Burns,
moving south at 35 mph.
HAZARD...Whiteout conditions. Zero visibility in heavy snow and
blowing snow. Wind gusts greater than 30 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 41.
Interstate 80 in Wyoming between mile markers 338 and 402.
Locations impacted include...
Cheyenne, Pine Bluffs, Burns, South Greeley, Hillsdale, Federal,
Crystal Lake Reservoir, Crystal Lake Campground, Granite Springs
Reservoir, Iron Mountain, Ranchettes, Granite Springs Campground,
Warren AFB, Frontier Park, North Cheyenne, Whitaker, Horse Creek,
Warren Af Base, Carpenter and Fox Farm-College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
There is no safe place on a highway when a snow squall hits.
Visibility and traction are immediately lost in whiteout conditions,
making it difficult or impossible to slow down and avoid stopped
vehicles. Delay travel or safely exit the highway before the snow
squall arrives.
&&
LAT...LON 4165 10526 4165 10509 4126 10406 4100 10407
4100 10526
TIME...MOT...LOC 0032Z 353DEG 30KT 4149 10523 4111 10442
$$
Hammer2 follow-up statements
979
WWUS55 KCYS 310050
SQWCYS
Snow Squall Warning
National Weather Service Cheyenne WY
549 PM MST Thu Jan 30 2020
WYC021-310115-
/O.CON.KCYS.SQ.W.0008.000000T0000Z-200131T0115Z/
Laramie WY-
549 PM MST Thu Jan 30 2020
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
SOUTHWESTERN LARAMIE COUNTY...
At 549 PM MST, a dangerous snow squall was located along a line
extending from near Horse Creek to near Carpenter, moving south at 35
mph.
HAZARD...Whiteout conditions. Zero visibility in heavy snow and
blowing snow. Wind gusts greater than 50 MPH.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 36.
Interstate 80 in Wyoming between mile markers 338 and 394.
Locations impacted include...
Cheyenne, Burns, South Greeley, Hillsdale, Federal, Crystal Lake
Reservoir, Crystal Lake Campground, Granite Springs Reservoir, Iron
Mountain, Ranchettes, Granite Springs Campground, Warren AFB,
Frontier Park, North Cheyenne, Whitaker, Horse Creek, Warren Af Base,
Carpenter, Fox Farm-College and South Greeley High.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
There is no safe place on a highway when a snow squall hits.
Visibility and traction are immediately lost in whiteout conditions,
making it difficult or impossible to slow down and avoid stopped
vehicles. Delay travel or safely exit the highway before the snow
squall arrives.
&&
LAT...LON 4160 10525 4158 10505 4109 10407 4100 10407
4100 10526
TIME...MOT...LOC 0049Z 353DEG 30KT 4139 10521 4101 10440
$$
Hammer765
WWUS55 KCYS 310109
SQWCYS
Snow Squall Warning
National Weather Service Cheyenne WY
609 PM MST Thu Jan 30 2020
WYC021-310115-
/O.CON.KCYS.SQ.W.0008.000000T0000Z-200131T0115Z/
Laramie WY-
609 PM MST Thu Jan 30 2020
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
SOUTHWESTERN LARAMIE COUNTY...
At 609 PM MST, a dangerous snow squall was located along a line
extending from near Granite Springs Reservoir to 7 miles west of
Grover, moving south at 35 mph.
HAZARD...Whiteout conditions. Zero visibility in heavy snow and
blowing snow. Wind gusts greater than 30 mph.
SOURCE...Whiteout conditions observed.
IMPACT...Dangerous life-threatening travel.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 23.
Interstate 80 in Wyoming between mile markers 338 and 374.
Locations impacted include...
Cheyenne, South Greeley, Federal, Crystal Lake Reservoir, Crystal
Lake Campground, Granite Springs Reservoir, Ranchettes, Granite
Springs Campground, Warren AFB, Frontier Park, North Cheyenne, Horse
Creek, Warren Af Base, Fox Farm-College and South Greeley High.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
There is no safe place on a highway when a snow squall hits.
Visibility and traction are immediately lost in whiteout conditions,
making it difficult or impossible to slow down and avoid stopped
vehicles. Delay travel or safely exit the highway before the snow
squall arrives.
&&
LAT...LON 4142 10525 4141 10503 4116 10457 4100 10456
4100 10526
TIME...MOT...LOC 0109Z 353DEG 30KT 4123 10518 4085 10438
$$
HammerWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this snow squall warning went out at Jan 30, 4:50 PM MST, 42 minutes earlier.
Area forecast discussion, Jan 30, 4:50 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
450 PM MST Thu Jan 30 2020
.SHORT TERM...(Late this afternoon through Sunday)
Issued at 330 PM MST Thu Jan 30 2020
Afternoon WV/IR imagery showed a upper trough over the Great
Plains and upper ridge from the eastern Pacific into WA/OR.
Active northwest flow aloft with embedded disturbances and
marginal low/mid level instability was generating scattered
snow showers, some producing moderate snowfall and gusty winds.
Per WYDOT webcams, road conditions between Cheyenne and Laramie
have been hampered by falling/blowing snow and poor visibility.
Winter Weather Advisory remains in effect until 6 PM MST for the
South Laramie Range and Foothills. Snow showers will taper off
this evening.
Attention turns to potentially strong winds across portions of
southeast WY Friday through Sunday. The CAG-ARL and CAG-BRX 850mb
gradients are quite high, ranging from 60-100 mtrs between 12Z
Friday and 12Z Sunday. Winds aloft, particularly the 700-800mb
layer, are not appreciably high (35-45 kt) Friday through Saturday.
They increase to 50-60 kt Saturday night and Sunday morning. Went
ahead and issued a High Wind Watch for WY wind-prone zones 106, 110,
116 and 117 from 8 AM MST Friday through 8 AM MST Sunday. Patchy
blowing snow will be a concern for travel along the Interstate 80
corridor from Cheyenne to Rawlins. Downslope flow east of the
Laramie Range will allow temperatures to warm to 10-20 degrees
above normal by Sunday.
.LONG TERM...(Sunday night through Thursday)
Issued at 330 PM MST Thu Jan 30 2020
Not much change gleaned from the 12Z numerical model guidance with
respect to the timing of the strong cold front and upper level low
pressure system Sunday night and Monday. The bulk of the precipitation
will occur in the wake of the cold front, with the potential for
several inches over the mountains as well as east-central WY.
Strong cold air advection with 700mb temperatures plummeting to
-20 to -22C Monday through Tuesday. Expect high temperatures in
the teens and 20s. Snow tapers off Monday night, but lingers over
the mountains Tuesday through Thursday. Much below normal
temperatures slowly moderate to near normal by Thursday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 435 PM MST Thu Jan 30 2020
Tricky aviation forecast due to the brief moderate to heavy burst
of snow showers that may occur at terminals the next few hours
combined with wind. Expect the trend of gusty winds up to 20-30
knots this evening to continue. MVFR/IFR possible at terminals
where snow showers occur for brief periods, so will be monitoring
closely this evening in regard to situational awareness. VFR
conditions anticipated once the snow showers wind down this
evening, along with cloud ceilings slowly lifting as well.
&&
.FIRE WEATHER...
Issued at 254 PM MST Thu Jan 30 2020
Fire weather concerns will remain low as a front and upper level
disturbance move through the districts this afternoon with gusty
winds and light to moderate snowfall. A dry and windy pattern sets
up Friday through Sunday with minimum humidities from 15 to 20
percent Sunday afternoon over the southern Nebraska Panhandle and
far southeast Wyoming. A strong upper level disturbance and cold
front will bring much colder temperatures and widespread accumulating
snow Sunday night through Monday night.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Friday morning through Sunday morning for
WYZ106-110-116-117.
Winter Weather Advisory until 6 PM MST this evening for WYZ116-
117.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...BW
FIRE WEATHER...MAJHazardous weather outlook, Jan 30, 2:53 PM MST, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 253 PM MST Thu Jan 30 2020 WYZ106-110-116-117-312200- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 253 PM MST Thu Jan 30 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Gusty winds up to 45 mph this afternoon before diminishing after sunset. These gusty winds will combine with periods of light to moderate snow to create blowing snow, slick roadways and low visibilities. A Winter Weather Advisory is in effect until 6 PM MST for the South Laramie Range and Foothills. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Strong winds with gusts of 55 to 65 mph will be possible from Friday through Sunday. High Wind Watches are in effect. An abrupt change to much colder temperatures and accumulating snow will occur Sunday night through Monday night. .Spotter information statement... Spotter activation will not be required. Spotters are encouraged to report strong winds and snowfall to the Cheyenne, Wyoming National Weather Service. WYZ101>105-107>109-111>115-118-119-312200- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County- Central Carbon County-Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- Central Laramie County-East Laramie County- 253 PM MST Thu Jan 30 2020 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Occasional light to moderate snow showers will continue this afternoon, tapering off this evening. Accumulations will average less than a half inch. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Gusty west to southwest winds of 35 to 45 mph will be possible Friday through Sunday. An abrupt change to much colder temperatures and accumulating snow will occur Sunday night through Monday night. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-312200- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 253 PM MST Thu Jan 30 2020 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered light snow showers will continue this afternoon, tapering off this evening. Little or no snow accumulation is expected. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY An abrupt change to much colder temperatures and accumulating snow will occur Sunday night through Monday night. .Spotter information statement... Spotter activation will not be required.
In the hours before
Special weather statement, Jan 30, 11:34 AM MST, 5 hours 58 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1134 AM MST Thu Jan 30 2020 WYZ115>117-302145- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Including the cities of Bosler, Laramie, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 1134 AM MST Thu Jan 30 2020 Snow showers will develop and increase in areal coverage through early afternoon. Snowfall will be moderate with some of the snow bands. The combination of winds gusting to 40 mph and falling snow will make travel hazardous as roadways become slick and visibilities drop below a mile. Motorists should be alert for rapidly changing visibilities over short distances and reduce speeds accordingly.
Special weather statement, Jan 30, 11:49 AM MST, 5 hours 43 minutes before
Special Weather Statement...CORRECTED National Weather Service Cheyenne WY 1149 AM MST Thu Jan 30 2020 WYZ115>117-302145- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Including the cities of Bosler, Laramie, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 1149 AM MST Thu Jan 30 2020 Snow showers will develop and increase in areal coverage through early afternoon. Snowfall may be briefly moderate to heavy at times with some of the snow bands. The combination of winds gusting to 40 mph and falling snow will make travel hazardous as roadways become snow-covered and visibilities drop below a half mile. Motorists should be alert for rapidly changing visibilities over short distances and reduce speeds accordingly.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 6:15 PM MST | Snow Squall Warning | CYS | Albany, Laramie | 45 min |
| Jan 31, 2:01 AM MST | High Wind Warning | CYS | Albany, Carbon, Laramie, Platte | 56 hr |
| Jan 31, 1:39 PM MST | Winter Storm Watch | CYS | Albany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more | 37 hr |
Nearby
Snow Squall Warnings in Wyoming, 2020Every snow squall warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.